Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Memphis, TN

February 22, 2003Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 22, 2003, 1:13 AM CST for Monroe County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 1:13 AM CST (07:13 UTC)
Expired
Feb 22, 2003, 2:00 AM CST
In force
47 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Monroe County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 12:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 220713
SVRMEM
MSC095-220800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
107 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 200 AM CST.

* AT 110 AM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER 
CLAY AND LOWNDES COUNTIES MOVING INTO MONROE COUNTY...MOVING 
NORTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 145 AM CST 
INCLUDE...ABERDEEN...NEW HAMILTON...AND GREENWOOD SPRINGS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES SUDDENLY.

HAIL UP TO AN INCH...DAMAGING WINDS AND TORRENTIAL RAIN CAN BE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.


.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3354 8865 3342 8833 3375 8803 3398 8848

$$

KRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:12 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 21, 9:12 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
912 PM CST FRI FEB 21 2003

STRONG SURFACE LOW LOCATED OVER NORTHEAST LA THIS EVENING. THIS LOW
IS FORECAST TO MOVE INTO NORTHERN MS BY 12Z SAT AS IT DEEPENS.
WIDESPREAD RAIN IS SPREADING ACROSS THE MIDSOUTH IN ADVANCE OF THIS
LOW. LIGHTNING DETECTION INDICATES SCATTERED THUNDERSTORMS OVER
NORTHERN MS. WITH GROUND SATURATED FROM EARLIER RAINS...FLASH FLOOD
GUIDANCE VALUES ARE LOW. HAVE ALREADY ISSUED FLASH FLOOD WARNING
THIS EVENING FOR COAHOMA COUNTY MS AND PHILLIPS COUNTY AR WITH RADAR
INDICATING STORM TOTALS OF BETWEEN 2 AND 3 INCHES OF RAIN IN SOME
SPOTS. HOWEVER...RADAR AND SATELLITE ARE SHOWING DRYING SLOTING
OCCURING THROUGH THIS AREA FOR NOW.

LATEST MODEL DATA INDICATES PART OF NORTHEAST MS BECOMING INCREASING
UNSTABLE DURING THE NIGHT WITH HELICITY VALUES 200-300 M2/S2.
THIS COMBINED WITH A STRENGTHENING WIND FIELD AND GOOD UPPER LEVEL
DIFFLUENCE AND DYNAMICS WILL LEAD TO A RISK OF SEVERE THUNDERSTORMS
BY LATE TONIGHT FOR THIS AREA. HOWEVER...SURFACE DEWPOINTS ARE ONLY
IN THE 50S.

WILL UPDATE TO ADD THE CHANCE OF SEVERE FOR PART OF NORTHEAST MS
LATE TONIGHT AND TO MAKE OTHER SMALL CHANGES.

.MEG...FLOOD WATCH TONIGHT THROUGH SATURDAY MORNING FOR ALL OF THE
AREA.
Hazardous weather outlook, Feb 21, 10:00 PM CST, 3 hours 13 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...
STRENGTHENING LOW OVER NORTH MISSISSIPPI HAS CREATED A CHANCE FOR SEVERE
WEATHER DURING EARLY MORNING OVER THE EXTREME SOUTHEASTERN PART OF
THE MID-SOUTH. OTHER AREAS OF SHOWERS WITH THUNDERSTORMS WILL
PROVIDE PERIODS OF HEAVY RAIN DURING MORNING HOURS. THIS COULD CAUSE
FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE RAIN IS EXPECTED SUNDAY AFTERNOON AND EVENING. AMOUNTS SHOULD
BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:51 PM CSTFlash Flood WarningMEGCoahoma3 hr
Feb 22, 12:02 AM CSTFlash Flood WarningMEGAlcorn, Prentiss, Tishomingo118 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.